Article

Carpal Tunnel Compression Caused by Hematoma Associated with Anticoagulant Therapy

Author and Disclosure Information

Abstract

ANTICOAGULANT therapy has been known to cause symptomatic bleeding in many anatomic regions. The kidney, brain, nose, eye, lung, intestine, and the rectus abdominus sheath have all been the sites of this type of bleeding.1,2 The following case, to our knowledge, is the first known reported instance of carpal tunnel compression caused by hematoma in a patient who had had long-term anticoagulant therapy.

Report of a Case

A 60-year-old white man was first examined on October 1, 1965, in the Emergency Room of the Cleveland Clinic Hospital because of a swollen right hand with minimal discoloration and some tenderness in the midpalmar region. One year before this date the patient suffered a myocardial infarction and was treated with bishydroxycoumarin, isosorbide dinitrate, and chlordiazepoxide.§ One week before the onset of the present illness he fell, grasping hold of a fence for support with the right hand. After this sudden exertion the patient noted in the right ring finger some swelling and tenderness, which cleared without treatment. One day before the onset of the present illness the patient played in a golf match, and on reaching home he noted the palm of his right hand had become tender and swollen. There were no other accompanying symptoms.

The history, the tenderness in the midpalmar region, and the swelling and discoloration of the volar aspect of the right forearm pointed to a diagnosis of hemorrhage induced by trauma. Analgesics, a gently compressive bandage, and elevation of the hand were advised. The third day after. . .


 

References

Next Article: